Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 382, NWS Sioux Falls, SD

September 24, 2002Lyon County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 24, 2002, 6:14 PM CDT for Lyon County, Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2002, 6:14 PM CDT (23:14 UTC)
Expired
Sep 24, 2002, 6:45 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Lyon County, IA

The radar

The Sioux Falls radar (KFSD), 55 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 6:20 PM CDTHail 0.75Rock Rapids, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1761 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

862 
WUUS53 KFSD 242314
SVRFSD
IAC119-242345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT TUE SEP 24 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LYON COUNTY IN NORTHWEST IOWA

* UNTIL 645 PM CDT

* AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF DOON...OR ABOUT 7 MILES SOUTH
  OF ROCK RAPIDS...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GEORGE AROUND 620 PM CDT
  LITTLE ROCK AROUND 635 PM CDT

THIS STORM WILL PRODUCE HAIL TO THE SIZE OF NICKELS. GO INSIDE A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4341 9630 4323 9622 4331 9587 4351 9587

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:33 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Sep 24, 2:33 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
233 PM CDT TUE SEP 24 2002

SOUTHERLY FLOW HELPING WARM THINGS UP ACROSS CWA WITH LOW 70S OVER
THE WESTERN CWA AND UPPER 50S AND LOW 60S EASTERN CWA. SHOULD SEE A
LITTLE INCREASED WARMING OVER THE EAST AS THE WARM ADVECTION CLOUDS
CLEAR. WATER VAPOR LOOP SHOWS INCOMING WEATHER MAKERS...MAIN WAVE
OVER ALBERTA AND ANOTHER NICE WAVE DROPPING INTO WASHINGTON.

WARM SOUTHERLY FLOW WILL REMAIN IN PLACE FOR THE SOUTHEASTERN THIRD
TO TWO THIRDS OF THE CWA TONIGHT. THIS WILL KEEP VERY MILD
CONDITIONS IN PLACE WITH TEMPS ONLY FALLING TO AROUND 50. THE
NORTHWEST CWA WILL SEE COLDEST TEMPS WHERE MID 40S WILL BE POSSIBLE
AS FRONT AND POSSIBLE PRECIP MOVE THROUGH. WILL CONTINUE CHANCE FOR
LATE NIGHT THUNDERSTORMS OVER FAR WEST WITH AXIS OF INSTABILITY.

FOR WEDNESDAY...FRONT MUCH QUICKER ON TODAYS RUN THAN YESTERDAY. MID
SHIFT BACKED HIGHS OFF ALREADY AND WILL CONTINUE GOING HIGHS. GOOD
FORCING AND GOOD MOISTURE ALONG STRONG BAROCLINIC ZONE WILL BRING
RAIN AND A FEW THUNDERSTORMS ACROSS MOST OF THE CWA DURING THE DAY.
THE ONLY EXCEPTION MAY BE FAR SOUTHEAST WHERE FRONT IS SLOWEST TO
GET TO.

BY WEDNESDAY NIGHT...BOTH MODELS INDICATING ANOTHER WEAK WAVE TO
EJECT ACROSS NEBRASKA SPREADING MORE PRECIP ACROSS THE AREA. WILL
HAVE HIGHEST POPS SOUTHEAST AND ENDING NORTHWEST.

THURSDAY SHOULD BE A PRETTY CHILLY DAY WITH LIGHTER WINDS AND COOL
LOW LEVEL TEMPS.

IN THE LATTER PERIODS...WARMING TREND STILL ON THE WAY BUT MODELS
NOW SUGGESTING A WEAK WAVE TO MOVE THROUGH ON SATURDAY. WITH ALL OF
THE MOISTURE BEING USED UP OUT EAST...BELIEVE ANY PRECIP THAT FALLS
WOULD BE LIGHT. HAVE NOT INTRODUCED POPS YET BUT WILL BE SOMETHING
TO WATCH.

.FSD...NONE

08

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.